Alert archive / Iowa / Tornado Warnings in 2006
Tornado Warning 16, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Apr 2, 2006, 5:11 PM CDT for Jasper County, Polk County, Iowa. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 2, 2006, 5:11 PM CDT (22:11 UTC)
- Expired
- Apr 2, 2006, 5:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Jasper County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 24 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 5:27 PM CDT | HAIL 0.88 | Mitchellville, IA | |
| Apr 2, 5:31 PM CDT | TORNADO | 2 N Runnells, IA | TWO REPORTS OF BRIEF TOUCHDOWNS RELAYED THROUGH POLK COUNTY LAW ENFORCEMENT. |
| Apr 2, 5:35 PM CDT | HAIL 0.88 | Valeria, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDMX 022213 TORDMX IAC099-153-022245- /O.NEW.KDMX.TO.W.0016.060402T2211Z-060402T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 511 PM CDT SUN APR 2 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... EASTERN POLK COUNTY IN CENTRAL IOWA. WESTERN JASPER COUNTY IN CENTRAL IOWA. * UNTIL 545 PM CDT. * AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR CARLISLE...OR 11 MILES EAST OF DES MOINES... AND MOVING NORTH AT 30 MPH. * THIS STORM WILL BE... NEAR MITCHELLVILLE BY 525 PM CDT. NEAR BONDURANT BY 530 PM CDT. NEAR VALERIA BY 535 PM CDT. NEAR MINGO BY 540 PM CDT. A TORNADO WAS REPORTED 2 MILES NORTHWEST OF HARTFORD AT 506 PM. THIS REPLACES THE TORNADO WARNING FOR ALL OF POLK COUNTY WHICH WILL EXPIRE AT 515 PM. THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A CAR...SEEK SHELTER IN A REINFORCED BUILDING. LAT...LON 4152 9362 4151 9325 4185 9317 4186 9360 $$ RUSSELL
3 follow-up statements
000 WWUS53 KDMX 022226 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 526 PM CDT SUN APR 2 2006 IAC099-153-022245- /O.CON.KDMX.TO.W.0016.000000T0000Z-060402T2245Z/ JASPER IA-POLK IA- 526 PM CDT SUN APR 2 2006 ...A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN POLK AND WESTERN JASPER COUNTIES UNTIL 545 PM CDT... AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 5 MILES NORTHEAST OF CARLISLE...OR 12 MILES EAST OF DES MOINES...AND MOVING NORTHEAST AT 20 MPH. THIS TORNADIC STORM WILL BE... NEAR PRAIRIE CITY BY 540 PM CDT. NEAR COLFAX BY 545 PM CDT. THE LOCATION OF MITCHELLVILLE IS ALSO IN THE PATH OF THIS TORNADO. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. PEA HAIL WAS REPORTED JUST NORTHWEST OF CARLISLE AT 522 PM. LAT...LON 4152 9362 4151 9325 4185 9317 4186 9360 $$ RUSSELL
000 WWUS53 KDMX 022234 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 531 PM CDT SUN APR 2 2006 IAC099-153-022245- /O.CON.KDMX.TO.W.0016.000000T0000Z-060402T2245Z/ JASPER IA-POLK IA- 531 PM CDT SUN APR 2 2006 ...A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN POLK AND WESTERN JASPER COUNTIES UNTIL 545 PM CDT... AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM WITH A CONFIRMED TORNADO. THIS DANGEROUS STORM WAS LOCATED 7 MILES EAST OF PLEASANT HILL...OR 12 MILES EAST OF DES MOINES...AND MOVING NORTHEAST AT 20 MPH. THIS TORNADIC STORM WILL BE... NEAR MITCHELLVILLE BY 540 PM CDT. NEAR PRAIRIE CITY BY 545 PM CDT. A TORNADO WAS REPORTED BY AN AIRCRAFT OVER SOUTHEAST POLK COUNTY NORTH OF RUNNELS AT 530 PM. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR SOUTHEASTERN IOWA. LAT...LON 4152 9362 4151 9325 4185 9317 4186 9360 $$ RUSSELL
000 WWUS53 KDMX 022249 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 546 PM CDT SUN APR 2 2006 IAC099-153-022256- /O.EXP.KDMX.TO.W.0016.000000T0000Z-060402T2245Z/ JASPER IA-POLK IA- 546 PM CDT SUN APR 2 2006 ...THE TORNADO WARNING FOR EASTERN POLK COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE STORMS CAPABLE OF PRODUCING TORNADOES HAD MOVED EAST INTO JASPER COUNTY. A TORNADO WARNING REMAINS IN EFFECT FOR WESTERN JASPER COUNTY UNTIL 615 PM. THUNDERSTORMS WILL SLOWLY DIMINISH ACROSS ALL OF POLK COUNTY THROUGH 630 PM. THEY WILL BE MONITORED FOR POTENIAL SEVERE WEATHER. LAT...LON 4152 9362 4151 9325 4185 9317 4186 9360 $$ RUSSELL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 2, 3:06 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Apr 2, 3:06 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 306 PM CDT SUN APR 2 2006 .DISCUSSION... ACTIVE FIRST PERIOD WITH A BREAK EARLY IN THE WEEK BEFORE ANOTHER WESTERN SYSTEM AFFECTS THE STATE MID TO LATE WEEK. CURRENTLY... COMPLEX SYSTEM PASSING THROUGH THE STATE WITH SFC LOW NR KCSQ. WARM FRONT HAS EDGED NORTHWARD TOWARD THE HIGHWAY 92 CORRIDOR AND SOME FURTHER NORTHWARD DRIFT REMAINS POSSIBLE. TORNADO THREAT WL REMAIN ANYWHERE NEAR THIS FRONT AND TO THE SOUTH PRIOR TO LOW PASSAGE LATE THIS AFTERNOON...SEE SHORT TERM WATCHES FOR ADDITIONAL SVR THREAT. FARTHER NORTH...ELEVATED CONVECTION AND STRATIFORM PCPN TO BECOME MORE WIDESPREAD AS DEFORMATION AREA DEVELOPS ACRS THE STATE AND HAVE GONE CATEGORICAL POPS DURING THE EVENING. OTHERWISE...TIGHTENING PRESSURE GRADIENT ON BACKSIDE OF LOW WL BEGIN TO INCREASE WINDS BY LATER THIS EVENING. WINDS AT 950MB WL BE CLOSE TO 50KTS AND EXPECT THE STRONG CAA AND SOME DOWNWARD MOMENTUM TRANSPORT TO TAKE WINDS INTO ADVISORY CRITERIA AT SFC...THEREFORE WL ISSUE ADVISORY FOR ALL CWA OVERNIGHT AND EXTEND THE EASTERN PORTION INTO THE MORNING HOURS. DEEPER SUBSIDENCE AND DRYING WL SPREAD ACRS THE CWA TOWARD MORNING ON MONDAY AND CONTINUE THROUGH THE DAY. EXPECT RELATIVELY SUNNY CONDITIONS THROUGH THE DAY WITH WINDS SLOWLY DECREASING AS SFC RIDGE WORKS TOWARD THE STATE. QUIET WX THROUGH MONDAY INTO EARLY WEDNESDAY WITH PASSAGE OF SFC RIDGE AND RETURN TO WAA. THE MODELS...WHICH HAD EARLIER BROUGHT PCPN BACK INTO THE STATE ON TUESDAY NIGHT ARE NOW DELAYING ONSET BY ABOUT 24 HOURS OR SO. THIS IS NOT TO UNUSUAL FOR WESTERN TROFS AS JET NEEDS TO ROUND THE BASE BEFORE APPRECIABLE EASTWARD MOVEMENT. STILL APPEARS ACTIVE IN THE THURSDAY TIME FRAME AS WARM SECTOR OVERSPREADS THE STATE AHEAD OF THE EJECTING UPPER LOW. BOTH EURO AND NOW 12Z GFS LINGER THE UPPER LOW NEAR IA AND HAVE EXTENDED POPS FURTHER INTO THE DAY. && .DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY IN EFFECT FROM 03Z TO 16Z MONDAY FOR THE ENTIRE CWA. && COGIL
Hazardous weather outlook, Apr 2, 11:33 AM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1133 AM CDT SUN APR 2 2006 IAZ062-074-075-083>086-093>097-031100- POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 1133 AM CDT SUN APR 2 2006 ...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST IOWA...ALONG AND SOUTH OF A MOUNT AYR TO GRINNELL LINE. .DAY ONE...TODAY AND TONIGHT AFTERNOON THUNDERSTORMS ARE FORECAST TO DEVELOP BEFORE 3 PM. THESE STORMS WILL LIKELY PRODUCE LARGE HAIL...DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO. THE BEST THREAT AREA HAS SHIFTED A BIT MORE SOUTHWARD...IN THE SOUTHERN MOST ONE OR TWO TIERS OF COUNTIES AS A SURFACE LOW MOVES EAST ALONG A WARM FRONT. AFTER THE THUNDERSTORMS DIMINISH THIS EVENING...NORTHWEST WINDS WILL INCREASE WITH GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF THUNDERSTORM MAY OCCUR FROM WEDNESDAY NIGHT INTO FRIDAY WITH SEVERE WEATHER AGAIN POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON. DUE TO THE PROJECTED FAST MOVEMENT OF THE STORMS...SPOTTERS SHOULD BE DEPLOYED QUICKLY. IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081- 082-092-031100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR- 1133 AM CDT SUN APR 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO THE EVENING. SOME AREAS MAY SEE HEAVY RAINFALL AND HAIL. AFTER THE THUNDERSTORMS DIMINISH THIS EVENING...NORTHWEST WINDS WILL INCREASE WITH GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF THUNDERSTORM MAY OCCUR FROM WEDNESDAY NIGHT INTO FRIDAY WITH SEVERE WEATHER AGAIN POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN IN THE LATER HALF OF THE COMING WORK WEEK. MYERS
In the hours before
Local storm report, Apr 2, 3:50 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TORNADO 3 SW BLOOMFIELD 40.72N 92.46W
04/02/2006 DAVIS IA LAW ENFORCEMENT
BRIEF TOUCHDOWN
&&Local storm report, Apr 2, 3:58 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TORNADO 7 N PULASKI 40.80N 92.27W
04/02/2006 DAVIS IA TRAINED SPOTTER
&&Local storm report, Apr 2, 4:30 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
430 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL OSCEOLA 41.03N 93.77W
04/02/2006 E0.75 INCH CLARKE IA BROADCAST MEDIA
&&Local storm report, Apr 2, 4:43 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
443 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 10 SE KNOXVILLE 41.22N 92.97W
04/02/2006 E0.88 INCH MARION IA EMERGENCY MNGR
&&Local storm report, Apr 2, 4:51 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 3 NE INDIANOLA 41.39N 93.52W
04/02/2006 E0.88 INCH WARREN IA LAW ENFORCEMENT
&&Local storm report, Apr 2, 5:11 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
511 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TORNADO 2 NW HARTFORD 41.48N 93.43W
04/02/2006 WARREN IA PUBLIC
LAW ENFORCEMENT RELAYED PUBLIC REPORT OF A BRIEF
TOUCHDOWN AT HIGHWAY 5 AND S23
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 12:14 AM CST | Severe Thunderstorm Warning | DMX | Audubon, Cass | 46 min |
| Apr 2, 12:30 AM CST | Severe Thunderstorm Warning | DMX | Sac | 37 min |
| Apr 2, 1:31 AM CST | Severe Thunderstorm Warning | DMX | Greene | 20 min |
| Apr 2, 2:33 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 42 min |
| Apr 2, 2:41 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 24 min |
| Apr 2, 2:46 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 59 min |
| Apr 2, 2:55 PM CDT | Tornado Warning | DMX | Clarke, Warren | 35 min |
| Apr 2, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 38 min |
| Apr 2, 3:04 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 41 min |
| Apr 2, 3:10 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 36 min |
| Apr 2, 3:16 PM CDT | Tornado Warning | DMX | Warren | 27 min |
| Apr 2, 3:22 PM CDT | Tornado Warning | DMX | Davis | 38 min |
| Apr 2, 3:40 PM CDT | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 12 hr |
| Apr 2, 3:50 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 25 min |
| Apr 2, 3:54 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 51 min |
| Apr 2, 3:57 PM CDT | Tornado Warning | DMX | Davis | 18 min |
| Apr 2, 4:01 PM CDT | Tornado Warning | DMX | Mahaska, Marion | 44 min |
| Apr 2, 4:29 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 46 min |
| Apr 2, 4:38 PM CDT | Tornado Warning | DMX | Warren | 37 min |
| Apr 2, 4:52 PM CDT | Tornado Warning | DMX | Polk | 23 min |
| Apr 2, 5:41 PM CDT | Tornado Warning | DMX | Jasper | 34 min |
Nearby
Tornado Warnings in Iowa, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.